Posted by on May 21, 2014 in Blog, Breast cancer, Colorectal cancer, Lung cancer, Lymphoma, Melanoma, Prostate cancer | 33 comments

Being Informed

For Vilma Aleida, neuropathy was a surprise.

“Neuropathy appeared in 2011 during my 7th chemo….That 7th chemo was the infusion of two treatments (taxotere and trastuzumab). The result send me to the ER, the pain was only relieved with morphine. After that, I have been living with neuropathy in my legs, from my knees down. I wasn’t aware of this as a possible side effect. It was explained to me what it was after that ER incident, and that it was due to the high toxicity of the treatment. It was also explained that doing this procedure was for my type of cancer.”

As of December 2012, it’s been estimated that almost 32.5 million people worldwide are five year survivors of cancer. Of those, around 13.7 million live in the US.

What is their experience as survivors? One part of many survivors experience is chemotherapy-induced peripheral neuropathy.

Neuropathy: What is it?

Up to 40% of cancer survivors have peripheral neuropathy. What is peripheral neuropathy? According to the Mayo Clinic,

“Peripheral neuropathy, a result of nerve damage, often causes weakness, numbness and pain, usually in your hands and feet, but it may also occur in other areas of your body.”

Nerves and Chemotherapy

Chemotherapy treatments can cause nerve damage. The nerve damage is mainly in the sensory nerves which are the nerves involved in touch, balance and how we experience ourselves in space. The chemotherapy agents that are most likely to cause neuropathy include platinum compounds (cisplatin, carboplatin, oxaliplatin), taxanes (paclitaxel, docetaxel), vinca alkaloids (vincristine, vinblastine), thalidomide, and bortezomib.

Usually nerve endings in the hands and feet are affected. Symptoms may include a sensation of “pins and needles,” numbness or pain and impaired coordination (also known as sensory ataxia). A patient’s quality of life can be impaired.

NancyFor Michigan breast cancer blogger, Nancy Stordahl, neuropathy is something she just lives with.

“I have a mild case of neuropathy in my feet. I noticed it at some point following my Taxol chemotherapy treatment. I do not remember this potential side effect being discussed with me before I started chemo, but I do remember receiving a handout listing the various side effects that could happen. Neuropathy may have been on the list, but it was not discussed. I also did not receive any kind of instructions on how to prevent it. I’m not sure this is possible anyway. Is it? My doctor did not change or reduce my dosage to lessen my odds of developing neuropathy. In fact, I remember him specifically saying we were using the highest dose that we could to go after my cancer as aggressively as possible. I remember that because it did sound rather scary.”

But Vilma’s case is more severe. Vilma lives in northern Mexico and she is fortunate that Mexico provides free breast cancer treatments neuropathyto all with the diagnosis.

“it was very bad, my legs felt heavy, painful, …I felt like having big legs…[like] an elephant, but after couple of months of taking medicine it got better.”

Diagnosed the day after she turned 40, Vilma suffered a recurrence of breast cancer in November 2013.

“Now I am back in chemo and things got worst probably because of more toxicity. After [a] couple of days of the infusion, my legs start having, like electrical spasms, and the pain! Have to double the medicine doses during those days (gabapentin/tramadol). Guess I don’t have a single word to describe how severe it is.”

The damage can be less serious, as Nancy explains.

“I am “lucky,” I guess because my neuropathy has not really affected my way of life too much. I do have the constant numbness in the balls of my feet to remind me, but my walking etc has not been affected thus far. I hope it does not worsen. I’ve been told it shouldn’t, but… time will tell. I did have to go off Arimidex and switch to Aromasin because my foot pain definitely worsened while on the Arimidex, to the point where the Arimidex was no longer tolerable. Since the switch, my foot discomfort/numbness has gone back to the original level, if that makes sense.”

Barriers to Clinical Trials to Treat Neuropathy

There is no universal measurement tool that everyone uses to describe the severity of neuropathy. Lack of a tool like this is a real barrier to developing good clinical trials to find ways to protect the nervous system from chemotherapy.

An important component of such a tool would the patient’s input, as clinicians’ assessments of debilitation and quality of life, underestimate the severity of the experience. For example, in one study, 19% of patients reported neuropathic symptoms and over half felt these were moderate to severe, yet with this same group of patients, clinicians stated that only 12% had neuropathy and that 90% had mild symptoms. Another study reported patients identifying the beginning of neuropathy two months earlier than physicians reported its onset.

Today’s Treatments for Chemotherapy Induced Neuropathy

Chemotherapy is often interrupted or modified when neuropathy occurs.  Vilma states,

I didn’t know it could be a side effect, although a lot of side effects were explained regarding what to do at home, to eat or how to eat it, the changes in my skin, nails, among others, neuropathy wasn’t mention[ed]. The doctor decided not to give me the last chemo, eight was the number after surgery and he explained that one last chemo was going to affect me more….

There has been some research on ways to prevent chemotherapy induced neuropathy including using Vitamin E to protect the nerves. A list of research on other strategies that have been tested, including calcium/magnesium infusions is available here. More research is needed.

Coping With Neuropathy

neuropathyCoping with neuropathy can mean continuous pain medications. Some believe that as many as 58% of patients have long lasting problems with neuropathy. Neuropathy has also been implicated in increasing the risk of falls by 20%.

Medications like steroids, lidoderm patches, anti-epileptics, anti-depressants and opiates like morphine are used to treat neuropathy. Physical and occupational therapy are also used. Vilma `recommends several strategies to cope with neuropathy.

When feeling those electrical spasms lately I have learned that the more warmly clothed my legs are [the] better, I even have an oil massage and [that] helps a lot. When not having those spasms I try physical activity like walking for 20 minutes,… or perhaps a bike ride….

She has also turned to alternative therapies.

I highly recommend acupuncture. When looking for alternative solutions on theneuropathy Web I read about it at MD Anderson Cancer…, Integrative Medicine Center. I wasn’t sure because of the “more needles”![issue] I guess meeting with a high profile physician with an acupuncture degree [from] Beijing University during a meditation session change[d] that. At the moment I go after chemo and sometimes it helps one session but if the electrical spasms are bad then two sessions. When not having chemo, during my remission period, I had one session every three weeks. Besides the 20 minute walks, I encourage anyone with this issue to try it.

Nancy advises patient to be engaged and empowered through research on the drugs they will be getting.

My advice for someone about to begin chemotherapy would be to do some research about the drugs you will be receiving and the potential side effects. Look into it carefully, gather information and then discuss things thoroughly with your doctor. The side effects should not be brushed aside and you have a right to be fully informed before starting. Yes, of course, the primary goal is to kill the cancer, but the side effects (all of them) can be serious and need to be addressed. A patient needs to be aware of them beforehand.

She also advises,

If you do develop neuropathy, tell your doctors and seek help in managing this and any other side effects you may have. As I always say, never suffer in silence.

Patient-Initiated Research

According to The Neuropathy Association, neuropathy, (including that caused by diabetes) is at “epidemic proportions in the U.S. and abroad.” One strategy they are trying, is creating a registry of patients who are willing to be part of research on neuropathy.  This patient-initiated effort is one way to provide ready-to-study groups to researchers.  With this initiative, they are trying to increase funding for and interest in research of neuropathy.

For more information on this initiative or on neuropathy and chemotherapy, sign up for the May 21, 2014 Web Meeting  or join Dr. Susan Love on the Neuropathy Association Facebook page on June 18, 2014, for a chat  focusing on neuropathy and breast cancer treatment.